Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 9, NWS Pueblo, CO

May 4, 2022Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 4, 2022, 2:32 PM MDT for Las Animas County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2022, 2:32 PM MDT (20:32 UTC)
Expired
May 4, 2022, 2:55 PM MDT
In force
23 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4981 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WUUS55 KPUB 042032
SVRPUB
COC071-042200-
/O.NEW.KPUB.SV.W.0009.220504T2032Z-220504T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
232 PM MDT Wed May 4 2022

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  West central Las Animas County in southeastern Colorado...

* Until 400 PM MDT.

* At 232 PM MDT, a severe thunderstorm was located 8 miles northeast
  of Stonewall, or 20 miles west of Trinidad, moving northeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Boncarbo, Gulnare and Aguilar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 3716 10494 3723 10499 3749 10461 3722 10445
TIME...MOT...LOC 2032Z 239DEG 16KT 3721 10488 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cohen/PGW
1 follow-up statement
507 
WWUS55 KPUB 042055
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
255 PM MDT Wed May 4 2022

COC071-042104-
/O.CAN.KPUB.SV.W.0009.000000T0000Z-220504T2200Z/
Las Animas CO-
255 PM MDT Wed May 4 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LAS ANIMAS COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3716 10494 3723 10499 3749 10461 3722 10445
TIME...MOT...LOC 2053Z 239DEG 16KT 3726 10477 

$$

Cohen/PGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:30 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 4, 12:30 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1230 PM MDT Wed May 4 2022

.UPDATE...
Issued at 1000 AM MDT Wed May 4 2022

Visible satellite imagery indicates surface low pressure
development over the eastern plains south of La Junta. Widespread
stratus associated with a weakly-modified moist layer continues
coiling cyclonically around the low pressure center, from the far
eastern plains westward across Crowley County to the Interstate-25
corridor and then southward toward the Raton Mesa. The southward
reinforcement of this moisture and cool air west of the surface
low should maintain areas of stratus along the Interstate-25
corridor through late morning. The associated delay of stronger
insolation warrants lowering high temperatures today by a few
degrees in this area, and all across the ongoing stratus over
portions of the eastern plains. Moreover, surface observations
continue to indicate patchy fog and drizzle amid low-level
saturation across the stratus deck, which has been reflected in
the updated forecast through late morning. Sky conditions have
been updated, as well, to reflect the ongoing observational
trends.

Otherwise, deep low pressure in the midlevels continues to spread
eastward toward the forecast area. Strong ascent preceding this
feature should allow scattered convective development to occur
from the Interstate 25 corridor near and north of Pueblo, and
eastward across the plains. The 12Z observed sounding at Grand
Junction indicates a 500-mb temperature below -20C in association
with the cold upper low. Despite generally unfavorable theta-e in
the boundary layer given widespread cool conditions, the cold
midlevel temperatures will amplify boundary-layer-based buoyancy
given surface dewpoints being maintained in the 40s amid the
weakly-modified moist layer. And with 35-45 kt of effective bulk
shear, a few sustained, weak supercell structures could produce
generally small hail and gusty winds across the Interstate-25
corridor and across the far southeast plains in the 12PM-6PM
timeframe.

However, for locations along and south of a line from Kim to
Lamar, there is some concern for a narrow corridor of stronger
surface-based buoyancy to materialize in proximity to a
differential-mixing boundary becoming established on the edge of
stronger insolation / diurnal heating. Convective residence time
in this narrow corridor may be limited given storm motions
oriented oblique to its primary axis. If convection were to
reside within this corridor for any appreciable duration of time,
a more robust supercell structure could evolve with large hail and
strong wind gusts -- a highly conditional risk.

Near-critical fire-weather conditions may occur this afternoon
across the San Luis Valley. However, relatively cool temperatures
amid increasing cloudiness, and marginal wind gusts, should
generally mitigate the critical fire-weather risk today.

&&

.SHORT TERM...(Today and tonight)
Issued at 427 AM MDT Wed May 4 2022

Key messages:

1) Upper low will move over the region today, this will bring
scattered showers and a few thunderstorms to the region this
afternoon and evening. Isolated strong storms possible.

2) Some fog this AM in El Paso county.

Currently...

Upper low is clearly indicated in sat pix imagery this morning.
Feature was over the KGJT vicinity and was moving slowly east. Low
clouds were noted over El Paso county and likely over parts of
Crowley and Kiowa county per obs and sat pix imgy (hi clouds were
blocking lower clouds over plains). Some showers were likely
occurring over the c mtns, especially N of Cottonwood Pass;
otherwise rest of the region was dry.

Today and Tonight.

Region will likely see quite a few showers over the area this
afternoon and evening. With the cold temps aloft associated with the
closed low moving over the region, I expect it will cloud up pretty
quickly by early afternoon over the entire cwa. Some low level
moisture is in place (30/L40 dwpts), and given the cold air aloft
this will allow for about a few hundred joules of CAPE to
materialize (with better CAPE values over far SE CO), and this will
allow convection to develop. At this time, the greatest threat will
be small hail with the stronger storms, with the potential for some
marginally svr hail in far SE CO.  Models early this morning are all
over the place with their convective bullseyes, but believe the
typically favored areas (Pikes Peak region) will have the overall
best chance of storms later this afternoon, with a 2ndry max over
the far SE plains with the better CAPE/favored convergence over this
region.

Max temps today will be cool, with temps aoa 50F N El Paso county to
near 70F over the far SE plains. The SLV should see temps in the
mid 50s, while mtns will be in the 30s and 40s.

With the sfc low forming over E Las Animas county, most of the
plains will experience a steady NE wind, and this will keep the
modest moisture/upslope pattern in place.

The SLV will see marginally near critical fire weather conditions,
especially over the S parts of the valley floor.

If a strong storm should form, the best chance would be down in Baca
county on the nose of the Theta-e axis impinging into this region.
SPC does have this general area in marginal risk for today.

Showers will have the potential to linger well into the evening
hours, especially over the far eastern plains. With clouds
lingering, it will be a relatively mild note over the plains, with
min temps in the 40s most of the lower elevations. Valleys and mts
will see 10s and 20s for lows. \/Hodanish

.LONG TERM...(Thursday through Tuesday)
Issued at 427 AM MDT Wed May 4 2022

Key messages:

1) Critical fire weather conditions will be possible over the San
Luis Valley during the afternoon and early evening on Thursday and
Friday, and also for the eastern mountains and adjacent plains on
Friday.

2) Critical and potentially extreme fire weather conditions will be
widespread over most areas on Saturday during the afternoon and
early evening. Record highs will be possible.

3) Some snow showers with thunder will be possible for the northern
mountains and perhaps over the Palmer Divide as well on Sunday
during the afternoon and evening.

4) Winds from Sunday through Wednesday will be breezy and gusty at
times, especially during the day, which could result in more
critical fire weather concerns for areas of the CWA during the
afternoon and early evening hours for each day.

Detailed discussion:

Thursday...

A major shortwave trough will be exiting the region. Showers are
going to continue to be possible throughout the afternoon on
Thursday with the wrap-around moisture with this system. There will
still be enough instability for thunderstorms to be embedded with
these showers, especially over the plains during the afternoon
hours. As the low pressure center continues to move eastward,
showers and thunderstorms will taper off by evening as high pressure
subsequently builds in. Some snowfall will still be occurring on the
highest mountains, although accumulation amounts will be on the
marginal side and it does not appear to be necessary to have a
Winter Weather Advisory at this time, or continue a WWA if there is
one issued on Wednesday. Winds will still be rather strong and gusty
throughout the afternoon out of the northwest for many locations,
which will result in some critical fire weather conditions for the
San Luis Valley due to low relative humidity values already in
place. It will also be quite breezy for the eastern plains. These
winds will continue to weaken going into the late evening hours as
the pressure gradient loosens. Temperatures will rebound slightly on
for highs and be closer to the seasonal average.

Friday through Saturday...

A ridge with a positively tilted axis to the west will continue to
nudge its way in as the trough exits and become more amplified as it
does, due to a deepening trough upstream over the western CONUS. As
this occurs, expect for temperatures to warm up quite considerably,
especially for Saturday, where some locations could get near the
daily record high temperature as downsloping southwesterly winds
adiabatically warm up the valleys and the plains. By Saturday, highs
in the mid 90s are anticipated for the lower Arkansas River Valley
and southern plains. As surface winds increase over most of the CWA,
coupled with a very dry air mass in place, widespread critical and
potentially extreme fire weather conditions will occur for most of
the plains and the San Luis Valley, as well as the Sangre de Cristo
Mountains, Wet Mountains/Wet Mountain Valley, upper Arkansas River
Valley and Teller County. It is appearing likely that a Red Flag
Warning will be necessary for many zones on Saturday for the
afternoon and early evening hours.

Sunday through Tuesday...

Models have begin to change in the most recent runs from where they
were for the past week in terms of the propagation of a longwave
trough, but are still in general agreement of this trough slowly
advancing towards the region, with a somewhat omega blocking pattern
being established. The overall progression of this trough has
shifted more to the north and slowed down because of the omega
blocking pattern and there is quite a bit more variation of the
deterministic models with respect to the this troughing upstream,
with the GFS keeping the trough more flattened and the position of
the upper level low remaining more to the north. The ECMWF and
Canadian have the amplification of the trough being deeper and the
position of the low being further south over the southwestern CONUS.
The GFS does begin to deepen much more drastically by the middle of
next week and match better with the other two models. The trough
looks to remain to the west at this point in the forecast, with a
persistent southwesterly flow in the mid and upper levels over
Colorado, with perturbations allowing for some moisture to be
possible over the northern mountains, otherwise remaining very dry
for the CWA with warm and dry conditions now remaining persistent
through Tuesday. It is important to note that this far out in the
forecast with models not being as reliable and a large trough
showing up in all of the models to the west that a shift in the
progression of the trough could allow it to come across the region
and allow for unsettled weather, however at this time the models
are in more agreement with the ensembles showing warmer and drier
conditions to be in place at least until the middle of next week.
-Stewey

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1147 AM MDT Wed May 4 2022

Mainly VFR conditions at all stations, except for possible
MVFR conditions at KCOS and KPUB as thunderstorms develop. Expecting
possible showers at KALS and thunderstorms at KCOS and KPUB.
Thunderstorm development at KCOS and KPUB expected between 22Z and
02Z, bringing ceilings low enough for MVFR conditions at both
stations. Winds will start out light, coming out of the southwest at
KALS and out of the northeast at KCOS and KPUB. Winds may become
gusty at KPUB and KCOS as thunderstorms develop. Winds will be gusty
at KALS coming out of the northwest at 21Z. With ground moisture
from rains, clearing skies and relatively lower winds at 6Z
tomorrow, KCOS and KPUB may experience some radiational fog with low
potential for IFR levels.
- Riser

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 8 PM MDT Thursday for COZ224.

Fire Weather Watch from Friday afternoon through Friday evening
for COZ224.

&&

UPDATE...COHEN
SHORT TERM...HODANISH
LONG TERM...STEWARD
AVIATION...RISER/MW
Hazardous weather outlook, May 4, 2:07 PM MDT, 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pueblo CO
207 PM MDT Wed May 4 2022

COZ058>089-093>099-052015-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
207 PM MDT Wed May 4 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected over the region this afternoon
and evening. The highest chance for thunderstorms will be across
the Interstate-25 corridor and the plains, where a few strong
storms capable of producing small hail and gusty winds may occur
through around 6PM. In addition, there is a small chance that a
severe thunderstorm with large hail, strong winds, and possibly a
tornado occurs across far southeast Colorado along and south of a
line from Kim to Lamar.

Snow accumulations of 1 to 3 inches will be possible over mountain
peaks for today through this evening.

Elevated to near-critical fire-weather conditions will be
possible across central and southern parts of the San Luis Valley
this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

For Thursday and Friday, critical fire-weather conditions are
expected across the San Luis Valley.

An extended period of widespread critical fire-weather conditions
will be likely across much of the region each day from this
weekend into early next week. Extremely dangerous fire-weather
conditions will be possible along the Interstate-25 corridor and
across the plains, especially on Saturday as temperatures become
very warm.

The risk for thunderstorms could increase by the middle of next
week across the far eastern plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible this afternoon across the Interstate-25 corridor and
the plains.

COHEN

In the hours before

Special weather statement, May 4, 1:03 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
103 PM MDT Wed May 4 2022

COZ077-079-083-041930-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
103 PM MDT Wed May 4 2022

...A strong thunderstorm will impact portions of south central
Fremont County through 130 PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Royal Gorge, or 21 miles east of Hayden Pass Burn
Scar, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Royal Gorge and Canon City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3830 10537 3833 10544 3851 10537 3844 10520
TIME...MOT...LOC 1903Z 199DEG 14KT 3837 10539

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Cohen/PGW
Special weather statement, May 4, 2:19 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
219 PM MDT Wed May 4 2022

COZ074-088-042045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
219 PM MDT Wed May 4 2022

...A strong thunderstorm will impact portions of southwestern Las
Animas County through 245 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 20 miles southeast of Indian Creek on the southeastern
Spring Burn Scar, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail. Accumulating
         hail could lead to hazardous conditions on roadways.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stonewall and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3714 10502 3727 10505 3737 10491 3713 10479
TIME...MOT...LOC 2019Z 232DEG 10KT 3718 10497

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Cohen/PGW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:06 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache7 hr
May 4, 11:12 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache23 hr
May 4, 11:12 AM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache33 hr
May 4, 1:03 PM MDTSpecial Weather StatementPUBFremont27 min
May 4, 2:19 PM MDTSpecial Weather StatementPUBCostilla26 min
May 4, 2:38 PM MDTSpecial Weather StatementPUBHuerfano37 min
May 4, 2:42 PM MDTSpecial Weather StatementPUBPueblo33 min
May 4, 3:13 PM MDTSpecial Weather StatementPUBPueblo32 min
May 4, 3:40 PM MDTSpecial Weather StatementPUBPueblo35 min
May 4, 3:47 PM MDTSpecial Weather StatementPUBLas Animas28 min
May 4, 4:04 PM MDTSpecial Weather StatementPUBLas Animas26 min
May 4, 4:06 PM MDTSpecial Weather StatementPUBEl Paso24 min
May 4, 4:08 PM MDTSpecial Weather StatementPUBLas Animas37 min
May 4, 4:09 PM MDTSpecial Weather StatementPUBPueblo51 min
May 4, 4:14 PM MDTSpecial Weather StatementPUBLas Animas31 min
May 4, 4:29 PM MDTSpecial Weather StatementPUBLas Animas46 min
May 4, 4:39 PM MDTSpecial Weather StatementPUBCrowley51 min
May 4, 5:50 PM MDTSpecial Weather StatementPUBBaca40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.